The Annals of Applied Probability

Generalized stochastic differential utility and preference for information

Ali Lazrak

Full-text: Open access

Abstract

This paper develops, in a Brownian information setting, an approach for analyzing the preference for information, a question that motivates the stochastic differential utility (SDU) due to Duffie and Epstein [Econometrica 60 (1992) 353–394]. For a class of backward stochastic differential equations (BSDEs) including the generalized SDU [Lazrak and Quenez Math. Oper. Res. 28 (2003) 154–180], we formulate the information neutrality property as an invariance principle when the filtration is coarser (or finer) and characterize it. We also provide concrete examples of heterogeneity in information that illustrate explicitly the nonneutrality property for some GSDUs. Our results suggest that, within the GSDUs class of intertemporal utilities, risk aversion or ambiguity aversion are inflexibly linked to the preference for information.

Article information

Source
Ann. Appl. Probab., Volume 14, Number 4 (2004), 2149-2175.

Dates
First available in Project Euclid: 5 November 2004

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1099674092

Digital Object Identifier
doi:10.1214/105051604000000756

Mathematical Reviews number (MathSciNet)
MR2100387

Zentralblatt MATH identifier
1068.60082

Subjects
Primary: 60H10: Stochastic ordinary differential equations [See also 34F05] 60H30: Applications of stochastic analysis (to PDE, etc.)

Keywords
Generalized stochastic differential utility Brownian filtration information backward stochastic differential equation

Citation

Lazrak, Ali. Generalized stochastic differential utility and preference for information. Ann. Appl. Probab. 14 (2004), no. 4, 2149--2175. doi:10.1214/105051604000000756. https://projecteuclid.org/euclid.aoap/1099674092


Export citation

References

  • Anderson, E. W., Hansen, L. P. and Sargent, T. J. (1998). Risk and robustness in equilibrium. Working paper, Dept. Economics, Univ. Chicago.
  • Artzner, P., Delbaen, F., Eber, J. M. and Heath, D. (1999). Coherent measures of risk. Math. Finance 4 203–228.
  • Artzner, P., Delbaen, F., Eber, J. M., Heath, D. and Ku, H. (2002). Coherent multiperiod risk measurement. Working paper, ETH, Zurich.
  • Chen, Z. and Epstein, L. (2002). Ambiguity, risk and asset returns in continuous time. Econometrica 70 1403–1443.
  • Chew, S.-H. and Ho, J. L. (1994). Hope: An empirical study of the attitude toward the timing of uncertainty resolution. Journal of Risk and Uncertainty 8 267–288.
  • Duffie, D. and Epstein, L. (1992). Stochastic differential utility. Econometrica 60 353–394.
  • El Karoui, N., Peng, S. and Quenez, M.-C. (1997). Backward stochastic differential equations in finance. Math. Finance 7 1–71.
  • Epstein, L. (1980). Decision making and the temporal resolution of uncertainty. Internat. Econom. Rev. 21 269–283.
  • Epstein, L. and Zin, S. (1989). Substitution, risk aversion and the temporal behavior of consumption and asset returns. Econometrica 57 937–969.
  • Epstein, L. and Zin, S. (1991). Substitution, risk aversion and the temporal behavior of consumption and asset returns: An empirical analysis. Journal of Political Economy 99 263–286.
  • Grant, S., Kajii, A. and Polack, B. (1998). Intrinsic preference for information. J. Econom. Theory 83 233–259.
  • Hansen, L. P., Sargent, T., Turmuhambetova, G. and Williams, N. (2002). Robustness and uncertainty aversion. Working paper, Dept. Economics, Univ. Chicago.
  • Karatzas, I. and Shreve, S. E. (1988). Brownian Motions and Stochastic Calculus. Springer, Berlin.
  • Kobylanski, M. (2000). Backward stochastic differential equations and partial differential equations with quadratic growth. Ann. Probab. 28 558–602.
  • Kreps, D. M. and Porteus, E. L. (1978). Temporal resolution of uncertainty and dynamic choice theory. Econometrica 46 185–200.
  • Lazrak, A. and Quenez, M. C. (2003). A generalized stochastic differential utility. Math. Oper. Res. 28 154–180.
  • Ma, J. and Yong, J. (1999). Forward-Backward Stochastic Differential Equations and Their Applications. Lecture Notes in Math. 1702. Springer, Berlin.
  • Ma, J. and Zhang, J. (2002). Representation theorems for backward stochastic differential equations. Ann. Appl. Probab. 12 1390–1418.
  • Ma, J., Protter, P. and Yong, J. M. (1994). Solving forward-backward stochastic differential equations explicitly-a four step scheme. Probab. Theory Related Fields 98 339–359.
  • Liptser, R. S. and Shiryayev, A. N. (1977). Statistics of Random Processes I. Springer, Berlin.
  • Pardoux, E. and Peng, S. (1990). Adapted solution of a backward stochastic differential equation. Systems Control Lett. 14 55–61.
  • Pardoux, E. and Peng, S. (1992). Backward stochastic differential equation and quasilinear parabolic partial differential equations. Stochastic Partial Differential Equations and Their Applications. Lecture Notes in Control and Inform. Sci. 176 200–217. Springer, Berlin.
  • Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Springer, Berlin.
  • Riedel, F. (2002). Dynamic coherent risk measures. Working paper, Bonn Univ.
  • Shroder, M. and Skiadas, C. (1999). Optimal consumption and portfolio selection with stochastic differential utility. J. Econom. Theory 89 68–126.
  • Skiadas, C. (1998). Recursive utility and preferences for information. Econom. Theory 12 293–312.
  • Skiadas, C. (2003). Robust control and recursive utility. Finance Stoch. 7 475–489.
  • Uppal, R. and Wang, T. (2003). Model misspecification and underdiversification. J. Finance 58 2465–2486.
  • Wang, T. (2000). A class of dynamic risk measures. Preprint, Univ. British Columbia.